advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Redmond, Washington, USA:

My 11 year old son, diagnosed with type 1 diabetes 13 months ago, had a seizure while taking his morning shower. I immediately checked his blood sugar, while he was still seizing, and it was 75 mg/dl [4.2 mmol/L] so I did not administer glucagon. The ER of our children's hospital did not seem to feel it was related to his blood sugar, but when I called the diabetes team the next day, the nurse there said I should probably given the glucagon.

We have had problems keeping his sugars in good control, in spite of careful carb counting and daily adjustments of his insulin. He takes NPH and Humalog at breakfast and dinner, and Humalog with lunch if needed. I have decreased his evening NPH to try to avoid the potential of early morning lows, if that was the cause of his seizure.

Could this have been a hypoglycemic seizure? Should I have given the glucagon anyway?

Answer:

I think that by far the most probable cause for your son's seizure was indeed hypoglycemia from too much evening NPH on that particular day. It would probably have been a good idea to have given glucagon, even though in this instance the physiological response had already brought the blood sugar up to a normal level. The fact that his blood sugar was 75 mg/dl [4.2 mmol/L] by the time you were able to take it does not contradict this.

It seems as though you are already well advanced in the business of carbohydrate counting and using Humalog so as to take account of pre-meal blood sugars and appetite at the same time. I think you need to talk to the diabetes team to make sure there is nothing in the medical history or physical exam to suggest any other diagnosis and perhaps more importantly to discuss switching to bedtime Lantus (insulin glargine) for the long acting insulin. This is peak-free and significantly less likely to cause early morning hypoglycemia than NPH. It will mean an extra injection because glargine has to be given separately and sometimes this stings a little.

A final point is that if you do have to use glucagon again you might also discuss using the recent lower dose of 1 unit per year.of age using a diabetic syringe and conventional dilution which is effective, but less likely to cause nausea.

DOB

Additional comments from Stephanie Schwartz, diabetes nurse specialist:

Your son's situation might well be clarified by monitoring sugar levels continuously for several days to try to sort out what's happening in more detail. See The Continuous Glucose Monitoring System and ask your son's diabetes team about using it.

Also see Mini-Dose Glucagon Rescue for Hypoglycemia in Children With Type 1 Diabetes.

SS

DTQ-20020112232411
Original posting 13 Feb 2002
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.